COVID-19 FAQ: Learn How Sprout Health Group Is Protecting Clients

Is a Klonopin Overdose Possible? What You Need to Know about Your Prescription

Call (866) 278-6311

Doctors prescribe clonazepam, or Klonopin, to millions of patients a year. Here’s what you need to know about the potential for addiction and overdose.


 

Of the 18 million people prescribed Klonopin every year to manage short-term anxiety and panic disorders, many will not develop serious side-effects. Used as intended, Klonopin (the brand name of clonazepam, a benzodiazepine) is safe and effective. However, many people take the drug incorrectly, often without even realizing it. When prescribed for longer than federal guidelines suggest, the drug is highly addictive. When mixed with other drugs, Klonopin overdose can be fatal.

Studies have shown that any patient taking Klonopin for longer than four weeks will likely experience withdrawal symptoms. These might include irritability, edginess, headaches, fatigue, stomach pains and nausea. Alarmingly, despite the addiction rate, a number of patients receive prescriptions for months, or even years. As use continues, the risk of overdose also increases.

Because withdrawal symptoms mirror the flu or a stomach virus, patients might not initially suspect their Klonopin use when they experience them, particularly if their doctor has not informed them of the addiction risk. If you experience any of the above withdrawal symptoms, it’s important to seek treatment right away. It’s also important to know the risks of extended use and potential Klonopin overdose, particularly if you drink alcohol or struggle with recreational drug use.

What Is Klonopin?

Klonopin is a benzodiazepine that can reduce feelings of anxiety or stress by slowing down brain activity. Researchers initially developed Klonopin to manage seizures in people with epilepsy. However, they soon recognized the drug’s calming effects as valuable for other conditions. Doctors now regularly prescribe Klonopin for panic attacks and anxiety. In some cases, doctors even prescribe the drug to lessen the impact of withdrawal systems of alcohol and other substances.

Used short-term under a doctor’s instructions, Klonopin carries little risk. However, long-term use can lead to severe addiction. Klonopin overdose on its own is rare, and can depend on a number of factors, including personal body chemistry, present health conditions and other prescribed medications. Sometimes, Klonopin is prescribed for long-term conditions, such as restless leg syndrome. In these cases, your doctor should discuss the risks of addiction and available alternatives.

How Klonopin Affects You

Klonopin is classified as an anticonvulsant or antiseizure drug. When taken, the medication calms the nerves and brain activity, essentially depressing the central nervous system.

Those who have taken Klonopin often report feelings of relaxation. In some cases, people who use the drug also experience feelings of euphoria or haziness – similar to the sensation of being intoxicated.
Side effects can include drowsiness, dizziness, fatigue, muscle weakness, confusion, headache, dry mouth, and skin rashes. Additionally, psychological changes are possible. Some people may become aggressive or restless after taking Klonopin. Others may experience suicidal thoughts or depression.

For most, the potential benefits outweigh the typical side effects. However, your physician should take the time to review your medical history to minimize potentially dangerous outcomes. Additionally, they should educate you about how to spot the signs of dependence or other serious side-effects, including an allergic reaction.

Dangers of Klonopin

Although addiction poses long-term challenges, the biggest immediate danger related to Klonopin is overdose from mixing the drug with alcohol, opioids or other substances. Both alcohol and marijuana can increase certain side effects, including dizziness, lack of coordination, and drowsiness, even when consumed in moderation. Impaired cognition and judgment, vertigo, and confusion can also occur. Drinking alcohol when taking Klonopin could also result in blacking out, respiratory failure or even death.

Certain medications can also increase the risk of dangerous side effects. Since Klonopin is a central nervous system depressant, individuals taking other sedating medications – like sleeping pills, anti-anxiety medications, muscle relaxers, antidepressants, anticonvulsants, and opioids – are at greater risk. This includes prescription and over-the-counter drugs. As a result, it’s important to discuss all medications or supplements with your doctor before starting Klonopin.

Taking more Klonopin than is prescribed by a doctor also increases the risk of potentially dangerous side effects. Dizziness, vertigo, fainting, numbness, confusion, impaired judgment, slowed reaction time, and other issues may all occur. In worth-case scenarios, taking too much Klonopin slows the heart and breathing rates to incredibly dangerous points, potentially leading to coma and even death.

Signs of Klonopin Overdose

A typical dose of Klonopin is 0.5 mg. Although rarely fatal, taking too much can result in a Klonopin overdose. While symptoms of an overdose may vary from one person to the next, they primarily include confusion, extreme drowsiness or dizziness, fainting, slow reflexes, and muscle weakness. Reduced coordination, memory impairment, lowered attention span and slurred speech are warning signs as well.

Slowed or labored breathing, as well as loss of consciousness and unresponsiveness, also indicate a serious overdose. Respiratory arrest is another sign of a severe Klonopin overdose, as the central nervous system is depressed to the point where the person stops breathing.

If an overdose is suspected, it’s important to seek out medical attention immediately. Mixing Klonopin with alcohol, opioids or other drugs can result in death if not treated quickly so it’s best to call 911 at the first signs of a possible Klonopin overdose.


Have questions about addiction to Klonopin?
Call us at 866-278-6311 to speak with a recovery specialist.


Is Klonopin Addictive?

Yes, Klonopin is potentially addictive. Regular use increases the risk of dependency, and those who are addicted may experience unpleasant withdrawal symptoms if they stop taking Klonopin suddenly, such as panic attacks, seizures, irritability, tremors, trouble sleeping, and feelings of anxiety.

Once addiction occurs, quitting is incredibly difficult. For those with seizure disorders, quitting Klonopin without help from medical professionals or addiction treatment specialists can be dangerous, or even deadly.

Fortunately, it is possible to get help with Klonopin addiction. Inpatient treatment may be ideal to manage withdrawal symptoms, particularly for those who do not have a strong support system at home. Professional treatment allows those who struggle with Klonopin addiction to work through their withdrawal symptoms in a safe environment. Professional treatment centers can also help clients understand all the available options for treating underlying conditions, such as anxiety and panic disorders.

For those who need more flexible treatment, outpatient programs can also be highly effective. In this approach, those struggling with Klonopin addiction are overseen by medical professionals and treatment specialists at a daylong program, and are free to spend evenings at home.

Both inpatient and outpatient programs include education, therapy, and guidance to help clients manage underlying health conditions without adding the challenge of addiction.

If you struggle with Klonopin addiction, or know someone who does, we can help. To learn more about the treatment, education and support provided at Sprout Health Group, call the number below to speak with an experienced professional about your unique experience.

author-avatar
Written By: Sprout Editorial Team

The Sprout Health Group editorial team is passionate about addiction treatment, recovery and mental health issues. Every article is expert-reviewed.